Utah, 2002

Heavy Snow in Utah, March 16 to 17, 2002

March 16 to 17, 2002 · NWS GJT · 2 events in 2 counties and zones

A moist Pacific storm moved through eastern Utah, producing heavy snow in the mountains of northeast Utah. Automated Snotel sites reported 6 to 12 inches of new snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific storm moved through eastern Utah, producing heavy snow in the mountains of northeast Utah. Automated Snotel sites reported 6 to 12 inches of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 15, 1:21 PM MST, 10 hours 39 minutes earlier.

Area forecast discussion, Mar 15, 1:21 PM MST, 10 hours 39 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
121 PM MST FRI MAR 15 2002

MEAN TROUGH WILL REMAIN POSITIONED OVER THE WESTERN U.S. WITH
SHORTWAVES REINFORCING IT THROUGH THE PERIOD.  THIS KEEPS THE
AIR MASS RELATIVELY UNSTABLE WITH MOISTURE IN PLACE. THEREFORE ANY
WAVE MOVING ALONG THE FLOW WILL BRING A CHANCE OF SHOWERS
TO THE AREA. ONE VERY WEAK IMPULSE MOVES ACROSS THE NORTH TONIGHT.
WILL MENTION ISOLATED OVER THE NORTH AND CENTRAL MOUNTAINS. THEN
ANOTHER STRONGER SHORTWAVE IS SCHEDULED FOR SAT. THIS ONE...ALONG
WITH THE ALREADY MOIST AIR MASS WILL BRING A BETTER CHANCE ACROSS THE
ENTIRE FORECAST AREA. WILL UP POPS A BIT AND GO WITH LIKELY OVER
THE MOUNTAINS SAT AND SAT NIGHT. THE FLOW BECOMES SOUTHWEST TODAY...
INCREASING TOMORROW ESPECIALLY OVER THE SOUTH. THEREFORE WILL MENTION
SOME WINDS ACROSS THE SOUTH ON SAT...EXTENDING THE COVERAGE
NORTHWARDS ON SUNDAY AS THE FLOW STRENGTHENS. A SERIES OF IMPULSES
CONTINUE TO STREAM ACROSS THE AREA SO WILL KEEP SHOWERS POSSIBLE
THROUGH SUN NIGHT...ESPECIALLY MOUNTAINS. TEMPERATURES WILL REMAIN
BELOW NORMAL WITH CLOUD COVER A BIG INFLUENCE ON HOW MUCH DAYTIME
WARMING/NIGHTTIME COOLING.  WILL MAKE NO CHANGES TO THE TEMP
FORECAST AS IT LOOKS REASONABLE.  ELH

EXTENDED (MON-FRI)...EXTENDED MODELS NOT IN GOOD AGREEMENT THIS
MORNING. HPC NOT FAVORING EITHER DEEPER CUT-OFF SOLUTION OF THE
ECMWF BY THE MIDDLE OF NEXT WEEK OR THE MORE PROGRESSIVE AND OFT
CHANGING MRF. SOLUTION SOMEWHERE IN THE MIDDLE WITH GENERAL
TROFINESS PERSISTING ACROSS THE WESTERN US THROUGH THE EXTENDED
PERIOD. THEREFORE...TIMING OF ANY ONE SYSTEM PROBLEMATIC AND
AS SUCH...WILL CONTINUE WITH GENERALIZED FORECASTS OF UNSETTLED
CONDITIONS THROUGH THE EXTENDED PERIOD WITH COOLER THAN NORMAL
TEMPERATURES. NL

.GJT...NONE.

In the hours before

Special weather statement, Mar 15, 9:36 PM MST, 2 hours 24 minutes before
COZ001>014-017>023-UTZ022>025-027>029-160700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
936 PM MST FRI MAR 15 2002

...MORE SNOW ON THE WAY FOR EASTERN UTAH AND WESTERN COLORADO...

AN UPPER LEVEL DISTURBANCE IS HEADING TOWARDS EASTERN UTAH AND
WESTERN COLORADO WHICH WILL LIKELY PRODUCE ANOTHER ROUND OF SNOWFALL
THIS WEEKEND...MAINLY IN THE MOUNTAINS. SNOWFALL IS LIKELY TO BECOME
WIDESPREAD IN THE MOUNTAINS BY LATE SATURDAY AFTERNOON OR EVENING.
SEVERAL INCHES OF NEW SNOW CAN BE EXPECTED IN THE MOUNTAINS SATURDAY
NIGHT...WITH MANY ROADS LIKELY TO BECOME SLICK AND SNOWPACKED.

MANY LOWER ELEVATION AREAS IN EASTERN UTAH AND WESTERN COLORADO WILL
ALSO EXPERIENCE SOME SNOWFALL DURING THE SAME TIME PERIOD...THOUGH
ACCUMULATIONS SATURDAY NIGHT WILL LIKELY BE NO MORE THAN AN INCH OR
TWO...AND THEN MAINLY ON LAWNS.

IF YOU ARE PLANNING TRAVEL OVER THE MOUNTAINS OF EASTERN UTAH AND
WESTERN COLORADO THIS WEEKEND...PLEASE STAY INFORMED OF THE LATEST
WEATHER INFORMATION BY TUNING TO YOUR FAVORITE MEDIA OUTLET OR NOAA
WEATHER RADIO. YOU MAY ALSO VIEW THE LATEST WEATHER INFORMATION ON
THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT:
http://www.crh.noaa.gov/gjt

PRINGLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Uinta Mountains

When
March 16, 12:00 AM MST to March 17, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Heavy Snow, Tavaputs Plateau

When
March 16, 12:00 AM MST to March 17, 12:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285060, 5285061.